California, 2012

High Wind in California, March 12 to 13, 2012

March 12 to 13, 2012 · NWS MFR · 3 events in 3 counties and zones

An unusually cold air mass combined with clearing skies to bring freezing temperatures to portions of the southern Oregon coast.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

An unusually cold air mass combined with clearing skies to bring freezing temperatures to portions of the southern Oregon coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 12, 4:03 AM PST, 3 hours 32 minutes earlier.

Area forecast discussion, Mar 12, 4:03 AM PST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
503 AM PDT MON MAR 12 2012

.DISCUSSION...THE HEADLINES HAVE BEEN ISSUED. ALL THAT REMAINS IS
FOR THE MUCH ANTICIPATED, RAPIDLY DEEPENING LOW THAT IS OFFSHORE
FROM NORTHERN OREGON CONTINUE ITS TRACK NORTHEASTWARD. WEATHER CONDITIONS
WILL DETERIORATE TODAY AHEAD OF THE ASSOCIATED COLD FRONT. THE
FRONT ITSELF WILL MOVE INLAND TONIGHT AND BE AROUND THE CASCADE
CREST BY THIS TIME TUESDAY MORNING. MODERATE TO HEAVY RAIN WILL
REACH THE COAST AND WINDS WILL BECOME GUSTY AND STRONG ACROSS THE
AREA THIS MORNING. GUSTS OVER THE COASTAL WATERS AND AT THE
COASTAL HEADLANDS WILL REACH HURRICANE FORCE.

THE NORTHERLY TRACK OF THE LOW WILL RESULT IN A RATHER SLOW INLAND
PROGRESSION OF THE HEAVIEST PRECIPITATION AND RESULT IN A LONG
DURATION EVENT WITH IMPACTS FROM THIS STORM CONTINUING THROUGH
TUESDAY. THE HEAVIEST PRECIPITATION AMOUNTS WILL BE ALONG THE
COAST...INTO JOSEPHINE COUNTY AND ALSO THE FAR NORTHERN CALIFORNIA
COAST INTO WESTERN AND SOUTHERN PORTIONS OF SISKIYOU COUNTY.
POSSIBLE IMPACTS INCLUDE HIGH SURF THAT WILL BE HIGHEST AT
SOUTHWEST FACING BEACHES...POWER OUTAGES AND DIFFICULTY DRIVING
HIGH PROFILE VEHICLES AND ALSO HAZARDOUS DRIVING CONDITIONS DUE TO
SNOW WITH A MAJORITY OF THE ACCUMULATION OCCURRING AT ELEVATIONS
ABOVE 3000 FEET FROM THIS EVENING THROUGH TUESDAY MORNING. THE
SNOW LEVEL WILL BE AROUND 4000 TO 4500 FEET THIS AFTERNOON AND
FALL TO AROUND 2000 FEET EARLY TUESDAY MORNING. IT WILL BE EARLY
TUESDAY MORNING BEFORE MUCH PRECIPITATION REACHES THE EAST SIDE
OF THE CASCADES.

PRECIPITATION WILL TAPER OFF ACROSS THE WEST SIDE TUESDAY
AFTERNOON BUT THERE IS SOME UNCERTAINTY REGARDING THE EXTENT TO
WHICH THE COLD FRONT WILL LINGER OVER LAKE...EASTERN SISKIYOU AND
MODOC COUNTIES TUESDAY NIGHT AND PERHAPS EVEN INTO EARLY WEDNESDAY
MORNING.

THERE WILL BE A BREAK BETWEEN SYSTEMS BUT THE AIR MASS WILL REMAIN
MOIST WITH SHOWERS EXPECTED TO LINGER ON WEDNESDAY OVER THE
SIERRA NEVADA AND NORTHWARD INTO SOUTHERN SISKIYOU AND MODOC
COUNTIES. ANOTHER STRONG FRONT IS EXPECTED TO REACH THE COAST
THURSDAY AND SPREAD ANOTHER SWATH OF MODERATE TO HEAVY
PRECIPITATION INLAND FROM THURSDAY MORNING INTO FRIDAY EVENING.

THE WEEKEND IS ANTICIPATED TO BE UNSEASONABLY COLD AND SHOWERY
AS THE PARENT UPPER LEVEL TROUGH SWINGS INLAND TO THE ROCKIES.
THIS WILL LEAVE OUR REGION TO BE AFFECTED BY A SERIES OF WEAK
DISTURBANCES ARRIVING FROM THE NORTHWEST. ANOTHER TROUGH COULD
BEGIN A NEW SERIES OF SUBSTANTIAL WEATHER SYSTEMS EARLY NEXT
WEEK.

&&

.AVIATION...CONDITIONS REMAIN PRIMARILY VFR EARLY THIS MORNING
BUT WINDS HAVE BEGUN TO INCREASE AND LOCAL MOUNTAIN OBSCURATIONS
HAVE DEVELOPED AHEAD OF A VERY STRONG COLD FRONT. CEILINGS WILL
LOWER AND SOUTHERLY WINDS ALOFT WILL REACH 35 TO 60 KTS THIS
MORNING. MODERATE TO HEAVY RAIN WITH IFR CIGS/VIS WILL
DEVELOP AT THE COAST BY LATE MORNING AND SPREAD INLAND THROUGH THE
AFTERNOON WITH HEAVY SNOW AND COMPLETE MOUNTAIN OBSCURATION
DEVELOPING ABOVE 3000 FEET. THESE HAZARDOUS CONDITIONS WILL
SPREAD ACROSS THE CASCADES AND TO THE EAST SIDE THIS EVENING AND
PERSIST ON TUESDAY.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 11 AM THIS MORNING TO 11 AM PDT TUESDAY
     FOR ORZ030-031.
     HIGH SURF WARNING FROM 11 AM THIS MORNING TO 2 AM PDT TUESDAY
     FOR ORZ021.
     HIGH SURF ADVISORY FROM 11 AM THIS MORNING TO 2 AM PDT TUESDAY
     FOR ORZ022.
     WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 PM PDT
     TUESDAY FOR ORZ027-028.
     HIGH WIND WARNING UNTIL 2 AM PDT TUESDAY FOR ORZ021-022.
     WINTER STORM WARNING FROM 8 PM THIS EVENING TO 5 PM PDT TUESDAY
     ABOVE 2500 FEET FOR ORZ024.
     WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 PM PDT
     TUESDAY FOR ORZ025.
     WIND ADVISORY FROM 11 AM THIS MORNING TO 8 AM PDT TUESDAY FOR
     ORZ029.
     WIND ADVISORY FROM 11 AM THIS MORNING TO 2 AM PDT TUESDAY FOR
     ORZ026.

CA...HIGH WIND WARNING FROM 11 AM THIS MORNING TO 11 AM PDT TUESDAY
     FOR CAZ085.
     WIND ADVISORY FROM 11 AM THIS MORNING TO 8 AM PDT TUESDAY FOR
     CAZ084.
     WINTER STORM WARNING FROM 11 PM THIS EVENING TO 11 PM PDT
     TUESDAY FOR CAZ082.
     WINTER STORM WARNING FROM 11 PM THIS EVENING TO 5 PM PDT TUESDAY
     ABOVE 3000 FEET FOR CAZ080.
     HIGH WIND WARNING FROM 11 AM THIS MORNING TO 5 AM PDT TUESDAY
     FOR CAZ081.
     WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 11 PM PDT
     TUESDAY FOR CAZ081.
     WINTER STORM WARNING FROM 11 PM THIS EVENING TO 2 AM PDT
     WEDNESDAY FOR CAZ083.
PZ...HIGH SURF WARNING FROM 11 AM THIS MORNING TO 2 AM PDT TUESDAY
     FOR PZZ356.
     STORM WARNING UNTIL 2 AM PDT TUESDAY FOR PZZ356-376.
     HAZARDOUS SEAS WARNING UNTIL 5 AM PDT TUESDAY FOR PZZ356-376.
     HIGH SURF ADVISORY FROM 11 AM THIS MORNING TO 2 AM PDT TUESDAY
     FOR PZZ310-350.
     HURRICANE FORCE WIND WARNING UNTIL 8 PM PDT THIS EVENING FOR
     PZZ350-370.
     HAZARDOUS SEAS WARNING UNTIL 2 AM PDT TUESDAY FOR PZZ350-370.

DW
Hazardous weather outlook, Mar 12, 6:27 AM PST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
727 AM PDT MON MAR 12 2012

CAZ080>085-ORZ021>031-PZZ350-356-370-376-121530-
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM-
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM-
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
727 AM PDT MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA...SOUTH CENTRAL OREGON...SOUTHWEST OREGON AND PACIFIC
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Central Siskiyou County

When
March 12, 7:35 AM PST to March 13, 1:30 AM PST
Where
Central Siskiyou County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

The CALTRANS station at North Weed recorded numerous gusts in excess of 58 mph between 12/1815 PST and 13/0130 PST. The peak gust was 69 mph, recorded at 12/2030 PST. The CALTRANS station at Weed Airport recorded several gusts greater than 58 mph between 12/0735 PST and 13/0110 PST. The peak gust was 60 mph at 13/0110 PST.

High Wind, North Central & Southeast Siskiyou County

When
March 12, 7:45 AM PST to March 13, 3:03 AM PST
Where
North Central & Southeast Siskiyou County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
RAWS
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

The Bolam RAWS recorded several gusts exceeding 57 mph between 12/2303 PST and 13/0303 PST. The peak gust was 69 mph at 13/0003 PST. The Indian Well RAWS recorded several gusts exceeding 57 mph between 12/2301 PST and 13/0301 PST. The peak gust was 65 mph at 12/2301 PST. The SHF07 Portable RAWS recorded several gusts exceeding 57 mph between 12/2329 PST and 13/0129 PST. The peak gust was 66 mph at 13/0029 PST. The Van Bremmer RAWS recorded a gust to 59 mph at 12/1945 PST and a gust to 62 mph at 13/0145 PST.

High Wind, Modoc County

When
March 12, 9:03 PM PST to March 13, 7:03 AM PST
Where
Modoc County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
RAWS
Coordinates
41.590, -120.725 (the zone’s center; the record gives no point)

The Timber Mountain RAWS recorded numerous gusts exceeding 57 mph between 12/2103 PST and 13/0703 PST. The peak gust was 71 mph at 13/0603 PST. The Blue Mountain RAWS recorded a gust to 59 mph at 13/0427 PST. The Rush Creek RAWS recorded a gust to 61 mph at 13/0203 PST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360823, 360824, 360825.